A Life-Threatening Cause of Heart Failure That Often Goes Overlooked
Content sponsored by Pfizer Inc.
A diagnosis of heart failure can be devastating, especially for someone who has been physically active and seemingly in otherwise good health. While there are many reasons why someone could develop heart failure, such as coronary artery disease or high blood pressure, there is another possible cause that often goes overlooked.
Have you heard of transthyretin amyloid cardiomyopathy, also known as ATTR-CM? Chances are you haven’t. This rare, life-threatening condition is a type of cardiac amyloidosis and often goes undiagnosed, as its symptoms can mimic more common causes of heart failure or even seem completely unrelated to a heart condition.1-3 ATTR-CM occurs when transthyretin, a transport protein that naturally circulates in the blood, becomes unstable, dissociates, and misfolds. The misfolded protein can aggregate and form amyloid fibrils that build up in the heart and other parts of the body as amyloid deposits, which over time, can cause the heart muscle to become stiff, eventually resulting in heart failure.4
There are two forms of ATTR-CM, hereditary or variant (hATTR) and wild-type (wtATTR). The hereditary form of the disease is caused by a mutation in the transthyretin gene. It can occur in people as early as their 50s-60s and one such mutation, called V122i, almost exclusively affects those of African, African American or Afro-Caribbean descent. The wild type form, which is thought to be more common and is not caused by a mutation, usually affects men after age 60.1-8
Some heart failure symptoms that may also be related to ATTR-CM include shortness of breath, fatigue, swelling of the ankles, and irregular heartbeat (eg, arrhythmia). Additionally, amyloid can build up in other areas in the body, not just the heart, leading to other seemingly unrelated signs and symptoms such as carpal tunnel syndrome; GI problems such as diarrhea, constipation or nausea; and pain or numbness in the lower back or legs. Patients with heart failure may also experience an intolerance to standard heart failure therapies, which could be a sign of ATTR-CM.9-14